Alert archive / Florida / Small Craft Advisories in 2022
Small Craft Advisory 39, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 8, 2022, 10:15 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2022, 10:15 PM EDT (02:15 UTC)
- Expired
- Oct 9, 2022, 10:20 AM EDT
- In force
- 12 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
714 WHUS72 KKEY 090215 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1015 PM EDT Sat Oct 8 2022 GMZ033-034-090900- /O.NEW.KKEY.SC.Y.0039.221009T0215Z-221009T0900Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 1015 PM EDT Sat Oct 8 2022 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast winds around 20 kt with gusts up to 25 kt. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
2 follow-up statements
907 WHUS72 KKEY 090820 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 420 AM EDT Sun Oct 9 2022 GMZ033-034-091500- /O.EXT.KKEY.SC.Y.0039.000000T0000Z-221009T1500Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 420 AM EDT Sun Oct 9 2022 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds around 20 kt with gusts up to 25 kt. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
347 WHUS72 KKEY 091420 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1020 AM EDT Sun Oct 9 2022 GMZ033-034-091530- /O.CAN.KKEY.SC.Y.0039.000000T0000Z-221009T1500Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 1020 AM EDT Sun Oct 9 2022 ...SMALL CRAFT ADVISORY IS CANCELLED... Northeast winds have decreased below Advisory thresholds. Small Craft Should Exercise Caution due to northeast to east winds 15 to 20 knots. $$ CLR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 8, 2:46 PM EDT, 7 hours 29 minutes earlier.
Area forecast discussion, Oct 8, 2:46 PM EDT, 7 hours 29 minutes before
Area Forecast Discussion National Weather Service Key West FL 246 PM EDT Sat Oct 8 2022 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 157 PM EDT Sat Oct 8 2022 Water vapor imagery highlights Tropical Storm Julia strengthening near the Gulf of Honduras, an upper low nearing the Greater Antilles, and a mean layer ridge covering the Gulf of Mexico and the extreme western North Atlantic. Satellite derived TPW loops place a strip of enhanced moisture (~2") from the central Bahamas to the southwest of Cuba. Showers and storms are forming along the moisture gradient to the west and southwest of Andros. Surface winds are from the northeast and average 12 to 14 knots. Temperatures are in the lower to mid 80s with dewpoints now in the lower 70s. Skies are mostly sunny. .FORECAST... The early taste of fall is about to come to an end. The moisture plume to our east will slide into the Keys tonight and Sunday, and we have held onto the above normal rain/thunder chances (50/60%) advertised by the midnight shift. With high pressure established over the southeastern US and the western North Atlantic, moderate to occasionally fresh northeast to east breezes will peak and lull for the next several days. Enhanced BL moisture will retain above normal rain/thunder chances through Thursday, with one exception, Columbus Day. Forecast soundings suggest a low to mid-level dry slot will drop chances to slight (20%). The pattern will begin to break Thursday night and Friday as lower heights carve into the northern Gulf. Steering flow will turn to the south and potentially southwest on Saturday. All-the-wile, a fall frontal zone will die across Florida, starting another period of unsettled weather for South Florida and the Florida Keys. MCSs over the southeastern Gulf of Mexico will be in the playbook. && .MARINE... Issued at 157 PM EDT Sat Oct 8 2022 There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. However, Small Craft Should Exercise Caution due to northeast winds 15 to 20 knots, and portions of the southeastern Gulf may require a Small Craft Advisory. Also, a Coastal Flood Statement remains in effect for all the Florida Keys, and boaters should allow more slack in spring and dock lines, and be mindful of less clearance under fixed bridge during high tide. High pressure over the southeastern United States and the western North Atlantic will result in moderate to fresh northeast to east breezes today through Wednesday. Breezes will tend to peak in the evening and overnight hours, and lull during the late morning and afternoon hours. Breezes will diminish and turn to the southeast to south Thursday and Thursday night as high pressure slides further east into the western North Atlantic. && .AVIATION... (18Z TAFS) Issued at 157 PM EDT Sat Oct 8 2022 VFR conditions will prevail at both island terminals through 18z Sunday afternoon. However, a moisture surge will push through the Florida Keys in the early overnight hours, resulting in mention of VCSH in the TAFs. After a lull during the early morning hours, another moisture surge will likely result in an additional bout of increased rain and thunder chances in the vicinity of the terminals Until showers initiate, confidence in timing and evolution will remain low, and thus no sub-VFR conditions will be included in the TAFs at this time. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....BT Data Acquisition.....NB Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 4:20 AM EDT, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 420 AM EDT Sat Oct 8 2022 FLZ076>078-GMZ031>035-042>044-052>055-072>075-090830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 420 AM EDT Sat Oct 8 2022 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected today and tonight as a frontal boundary advects south into the Florida peninsula. Thus, low level moisture and instability will increase. The primary thunderstorm hazard will be lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Coastal Flood Advisory may be required for portions of the Florida Keys during times of high tide through due to seasonably high astronomical tides. Isolated to scattered thunderstorms are expected Sunday through Thursday. As low level moisture and instability continues to increase throughout the forecast period. The primary thunderstorm hazard will be lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 8, 7:53 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
753 PM EDT SAT OCT 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM WATER SPOUT 5 SSW KEY WEST 24.50N 81.80W
10/08/2022 GMZ044 FL NWS EMPLOYEE
A NWS EMPLOYEE OBSERVED TWO WATERSPOUTS SOUTH OF KEY WEST
VIA THE ROOFTOP CAMERA AT 730 PM EDT. BOTH WATERSPOUTS
HAD CONDENSATION FUNNELS THAT EXTENDING ONE THIRD OF THE
WAY TO THE SURFACE, AND NO SPRAY RINGS WERE OBSERVED FOR
EITHER WATERSPOUT. DURATION WAS APPROXIMATELY 10 MINUTES.
&&
NBThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:08 PM EDT | Coastal Flood Statement | KEY | Monroe | 7 days |
Nearby
Small Craft Advisories in Florida, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.